Statins, also known as HMG coenzyme A reductase inhibitors, are medications commonly used to treat high cholesterol levels. Statins are very effective in getting cholesterol levels into the desired range, and they have had few side effects. However, statins do cause a muscle condition called myopathy. In fact, one statin (cerivastatin) was taken off the market because patients frequently developed myopathy while taking it. Patients with myopathy have muscle tenderness and weakness. Measuring blood levels of the muscle protein called creatine kinase helps doctors to diagnose myopathy because in patients with muscle damage, the protein leaks out of muscle cells and into the blood. Some patients receiving statins develop muscle pain and weakness but have normal serum creatine kinase levels. Doctors have been wondering whether these symptoms represent milder forms of muscle damage related to statins.